Missouri, 2020Flood in Missouri, September 1, 2020
September 1, 2020 · NWS PAH · 1 event in 1 county or zone
Widespread showers and thunderstorms occurred during the morning hours. A 500 mb disturbance over north central Arkansas moved northeast, initiating heavy rain just north of an outflow boundary stretching from north central Arkansas into southern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms occurred during the morning hours. A 500 mb disturbance over north central Arkansas moved northeast, initiating heavy rain just north of an outflow boundary stretching from north central Arkansas into southern Oklahoma. Rainfall amounts of an inch or more occurred over very moist ground, resulting in localized stream flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 1, 5:15 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 1, 5:15 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
615 AM CDT Tue Sep 1 2020
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Thursday night)
Issued at 309 AM CDT Tue Sep 1 2020
The main concern through Thursday night is heavy rain potential.
NAEFS ensemble means depict an axis of very high precipitable
water values oriented from se Missouri up the Ohio Valley today
through Thursday. This very persistent axis of tropical moisture
will average 2 to 2.5 standard deviations above climatology over
the next few days. Actual pw values will approach 2.5 inches at
times. Very heavy rainfall rates over an inch in 30 minutes are
possible in strong convection.
As far as the timing of convection, the first round of convection
has moved into the Ozarks of nw Arkansas early this morning.
Nearly all the high-res guidance shows this rainfall will
overspread se Missouri this morning, reaching a kpah/kmdh line by
around 18z. During the afternoon, the focus may be over sw
Kentucky. Both the 00z hrrrr and 00z nam paint some heavy qpf
across western KY (mainly southern parts of west KY) to the tune
of 1 to 3 inches after 18z. The 00z href mean instability is
highest south of the Ohio River, where capes are forecast near
2000 j/kg for a time this aftn. There is also a notable increase
in winds aloft this afternoon, with 0 to 3 km storm relative
helicity between 100 and 200 over west KY (based on 00z href).
Therefore, the severe weather potential does seem worth addressing
in the hwo and social media messaging.
The majority of the high-res guidance indicates a break in the
organized precip this evening. However, another round of precip is
forecast to emerge northeast from Arkansas overnight ahead of a
500 mb shortwave moving into the southern Plains. Instability
will be very limited due to the early morning timing, so rainfall
rates may be less intense. Pops will be in the likely category
overnight.
Wednesday and Wednesday night, the southern Plains 500 mb
shortwave will gradually lift northeast toward the Ohio Valley.
Given the copious moisture available ahead of this system, at
least one more round of heavy rainfall is likely. The location of
surface features varies in the models, and mesoscale outflow
boundaries will likely play a role.
Thursday and Thursday night, a strong cold front will advance
southeast across the Mid Mississippi and Lower Ohio Valleys.
Precip potential will be limited with this front since the 500 mb
shortwave will be moving east of our area by then. In addition,
the axis of tropical precip water values will be shifting south
and weakening. Somewhat cooler and drier air will make its
initial appearance later Thurs night north of the Ohio River.
.LONG TERM...(Friday through Monday)
Issued at 309 AM CDT Tue Sep 1 2020
There remains good daily consistency wrt deterministic modeling of
an amplifying flow pattern in the long term...with a strengthening
ridge of high pressure over the western CONUS, and a deep/broad
troffing action sweeping the eastern CONUS as we head into the
weekend. While the ridge leads to record high temps out West, our
Great Lakes/Canadian long wave trof will sweep a refreshingly cooler
and less humid, Canadian sourced airmass across the PAH FA. Highs
Friday and Saturday will be in the upper 70s/around 80, as dew
points plunge thru the 60s and even into the 50s Friday night. This
airmass basically holds for the weekend, with some modification
Sunday as temps climb into the lower 80s and dew points return
into/thru the 60s. That sets the stage for the next chance of pcpn
to return to the forecast by Sunday night-Monday, as another cold
front is driven south out of Canada by the still strong eastern
CONUS long wave trof. If all holds, we'll see another nice cooloff
in the post-frontal airmass as we head into the middle of next
week.
&&
.AVIATION...
Issued at 615 AM CDT Tue Sep 1 2020
The low stratus and fog that enveloped most of the taf sites
overnight is expected to burn off quickly early this morning. Mainly
vfr conditions are forecast by 16z.
A large shield of rain and thunderstorms over the Ozarks will move
as far east as the kmvn/kpah areas late this morning and this
afternoon. Introduced mention of tsra and mvfr at taf sites in those
areas today, however conditions may be briefly lower in very heavy
rain. Generally better conditions are expected in the kevv/kowb
areas today.
Areas of showers will occur tonight, and some mvfr conditions are
expected after 06z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...MY
LONG TERM...DH
AVIATION...MY
Hazardous weather outlook, Sep 1, 2:34 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 AM CDT Tue Sep 1 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 AM CDT Tue Sep 1 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Thunderstorms are likely today and tonight. Some of the storms
will contain locally heavy rainfall. The heaviest rainfall is
expected over southeast Missouri and southwest Kentucky, where
some isolated pockets of flash flooding could occur.
A few of the storms could produce strong gusty winds. Isolated
damaging winds cannot be ruled out, mainly in western Kentucky.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms will remain likely Wednesday and Wednesday night,
when more rounds of heavy rain are possible. Thunderstorm
potential will end late in the work week as a strong cold front
passes.
Thunderstorms return to the forecast Sunday night and Monday, with
lightning and heavy rain the main storm hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MY/DH
In the hours before
Local storm report, Sep 1, 8:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 AM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM HEAVY RAIN 5 W FAIRDEALING 36.67N 90.97W
09/01/2020 M0.90 INCH RIPLEY MO TRAINED SPOTTER
0.9 INCH OF RAIN IN A HALF HOUR. LOW LYING
AREAS STARTING TO FILL UP WITH WATER. ALSO,
0.62 INCH OF RAINFALL IN 20 MINUTES UP TO
9:13 AM.
&&
DBFlood, Carter
- When
- September 1, 9:00 AM CST to 12:30 PM CST
- Where
- Carter County, 2.26 mi SW of Ellsinore to Van Buren
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.904, -90.775
Emergency management personnel submitted pictures of street flooding in Van Buren and water flowing over a low water crossing near Van Buren. A city street in Ellsinore was closed at a low water crossing bridge due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913592.